Texas, 2009

Wildfire in Texas, August 1 to 2, 2009

August 1 to 2, 2009 · NWS CRP · 1 event in 1 county or zone

113). No structures were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Nails Fire in rural Live Oak County burned through 500 acres of drought-stressed fuels (N 28 42.654 X W 098 05.113). No structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 1, 11:24 AM CST, 36 minutes earlier.

Area forecast discussion, Aug 1, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1224 PM CDT SAT AUG 1 2009

.DISCUSSION...SEE AVIATION SECTION.

&&

.AVIATION...WITH DRIER AIR MOVING INTO SOUTH TEXAS...EXPECT
VFR CONDITIONS WILL BE PREVALENT OVER THE AREA THROUGH SUNDAY
MORNING. MODELS INDICATED THE MOIST LAYER AROUND 2 KFT...EVIDENT
ON THE 12Z CRP SOUNDING...WILL BE DRIER SUNDAY MORNING. SO DO NOT
EXPECT TO SEE MORE THAN VERY ISOLATED PATCHES OF MVFR CEILINGS
OVER THE INLAND COASTAL PLAINS OVERNIGHT. SOUTH WINDS DURING THE
OVERNIGHT AND MORNING HOURS WILL BECOME GUSTY BY MID MORNING AND
SHIFT TO SOUTHEAST AS THE SEA BREEZE FORMS IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1057 AM CDT SAT AUG 1 2009/

DISCUSSION...LOOP OF GOES SOUNDER IMAGER OF PRECIPITABLE WATER
SHOWS THE MUCH DRIER AIR OVER THE GULF OF MEXICO ADVECTING TO THE
NORTHWEST INTO SOUTH TEXAS. 12Z CRP SOUNDING HAD A PWAT VALUE OF
0.89 INCHES COMPARED TO NEARLY 2 INCHES YESTERDAY MORNING. HOT AND
DRY WILL START AUGUST...WITH TEMPERATURES LIKELY TO A BE A FEW
DEGREES BELOW RECORDS AT CRP AND VCT TODAY. BREEZY/WINDY CONDITIONS
WILL CONTINUE TODAY AS WELL AS STRONG THERMAL GRADIENT DEVELOPS BY
THIS AFTERNOON. TEMPERATURE FORECAST LOOKS ON TRACK AND MADE NO
CHANGES TO CURRENT HEAT ADVISORY CONFIGURATION.

MARINE...OBSERVATIONS OVER THE NORTHERN BAYS SHOW WINDS SPEEDS
ABOUT 5 MPH HIGHER THAN THIS TIME YESTERDAY. 12Z CRP SOUNDING SHOWED
A 30-35 KNOT LOW LEVEL JET OVER THE REGION THIS MORNING. WENT AHEAD
AND INCLUDED THE NORTHERN BAYS IN THE SCA FOR THIS AFTERNOON INTO
THIS EVENING. THERMAL GRADIENT WILL STRENGTHEN OVER THE SOUTHERN
COASTAL BEND THIS AFTERNOON AND EXPECT WINDS WILL BE NEAR SCA FOR
THE NEARSHORE WATERS BY THEN. GFS/NAM MODELS SHOW 30 KNOT LOW LEVEL
FLOW OVER THE NEARSHORE WATERS THROUGH 06Z...SO EXTENDED THE SCA
FOR THIS AREA UNTIL AT LEAST 07Z SUNDAY.

PREV DISCUSSION... /ISSUED 337 AM CDT SAT AUG 1 2009/

SHORT TERM (TODAY THROUGH SUNDAY)...HEAT AND LACK OF RAIN REMAINS
THE STORY OVER SOUTH TEXAS AS ANOTHER MONTH BEGINS. THERE IS A
SMALL CHANCE FOR SOME SHOWERS/STORMS THIS AFTERNOON ALONG THE SEA
BREEZE OVER INLAND AREAS...BUT ACTIVITY EXPECTED BE ISOLATED.
ACTIVITY HAS THE POTENTIAL TO BE ENHANCED BY SOME WEAK SYNOPTIC
SCALE LIFT PROGGED BY THE DETERMINISTIC MODELS FOR TODAY. BEST
MOISTURE OVER THE EXTREME NORTHERN/NORTWESTERN AREAS BEGINS TO
LIFT NORTH THROUGH SUNDAY...ELIMINATING THE MEAGER CHANCE FOR RAIN
SOUTH TEXAS ALREADY HAS. DRY SOILS AND SUFFICIENT SUNSHINE WILL
KEEP TEMPERATURES WELL ABOVE NORMAL AGAIN. IT IS BORDERLINE...BUT
IT APPEARS THAT HEAT INDICES OVER THE SOUTHERN TIER OF COUNTIES
WILL BE NEAR 110 DEGREES OR MORE FOR TWO HOURS OR SO...THUS HAVE
GONE WITH HEAT ADVISORY FOR THIS AREA. NORTHERN AREAS WILL MAINLY
BE IN THE 105 TO 109 DEGREE RANGE FOR SOME PART OF THE AFTERNOON.
BREEZY CONDITIONS EXPECTED TODAY NEAR THE COAST AND SPREAD INLAND
TONIGHT AS WINDS REMAIN UP. THIS WILL MAKE ANOTHER NIGHT FOR
WARMER THAN NORMAL OVERNIGHT LOWS. OVERALL...GENERALLY STAYED ON
THE WARM SIDE OR WENT ABOVE GUIDANCE ALL THREE PERIODS.

MARINE (TONIGHT THROUGH SUNDAY)...SCA HAS BEEN ISSUED FOR
SOUTHERN BAYS. APPEARS SOUTHERN NEARSHORE WILL REMAIN BELOW SCA
AND OFFSHORE AROUND 15 KNOTS. SCA MAY HAVE TO BE EXTENDED OVER THE
NEARSHORE GULFMEX FOR TONIGHT...BUT WILL LET THE DAY SHIFT SEE IF
THAT IS NEEDED RATHER THAN ISSUE IT AND HAVE DAY SHIFT REMOVE IF
NOT APPLICABLE.

FIRE WEATHER...BREEZY CONDITIONS ALONG WITH MIN RH VALUES 30 TO
40 PERCENT INLAND AREAS AND 40 TO 50 PERCENT COASTAL COUNTIES WILL
MEAN ENHANCED FIRE DANGER TODAY...WILL ISSUE RFD FOR ALL BUT FOUR
WESTERN COUNTIES AS WINDS WILL REMAIN TOO LOW.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...AN UPPER LEVEL
ANTICYCLONE CENTERED OVER SOUTH TEXAS SUNDAY NIGHT WILL GRADUALLY
RETROGRADE INTO NORTHERN MEXICO BY WEDNESDAY...THEN SHIFT NORTHWARD
INTO THE FOUR CORNERS REGION OF THE DESERT SOUTHWEST. THE STRONG
MID/UPPER RIDGING WILL CONTINUE TO PRODUCE SYNOPTIC SUBSIDENCE
ACROSS THE REGION THROUGH THE PERIOD. AS A RESULT...HOT AND DRY
CONDITIONS ARE EXPECTED FOR ALL OF NEXT WEEK WITH HIGH TEMPERATURES
RANGING FROM THE LOW 90S ALONG THE COAST...TO AROUND 105 TO 107
DEGREES ALONG THE RIO GRANDE. HEAT INDEX VALUES EACH AFTERNOON WILL
LIKELY RANGE FROM 105 TO 109 DEGREES NORTH OF HIGHWAY 44...AND 110
TO 115 DEGREES SOUTH OF HIGHWAY 44.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    99  79  99  78  98  /  10  10  10  10  10
VICTORIA         100  77 100  76 100  /  10  10  10  10  10
LAREDO           108  82 108  81 107  /  10  10  10  10  10
ALICE            106  79 106  78 106  /  10  10  10  10  10
ROCKPORT          93  81  93  80  92  /  10  10  10  10  10
COTULLA          104  77 104  76 104  /  10  10  10  10  10
KINGSVILLE       102  79 102  78 101  /  10  10  10  10  10
NAVY CORPUS       93  81  93  81  92  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DUVAL...JIM WELLS...KLEBERG...NUECES...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM.

&&

TMT/89...SHORT TERM
Hazardous weather outlook, Aug 1, 4:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 AM CDT SAT AUG 1 2009

TXZ229>231-021100-
LA SALLE-MCMULLEN-LIVE OAK-
527 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH TEXAS COUNTIES OF
LA SALLE...MCMULLEN AND LIVE OAK.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS TODAY...WITH
THE MAIN CONCERN BEING CLOUD TO GROUND LIGHTNING AND POSSIBLE
SMALL HAIL. HEAT INDICES BETWEEN 105 AND 109 DEGRESS ARE ALSO
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 109 DEGREES
ACROSS THE AREA. OTHERWISE....NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ239-240-021100-
WEBB-DUVAL-
527 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH TEXAS COUNTIES OF
WEBB AND DUVAL.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE AREA...WITH AFTERNOON AND
EARLY EVENING HEAT INDICES EXPECTED TO RANGE BETWEEN 108 AND 115
DEGREES. THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS
MAINLY OVER DUVAL COUNTY...WITH THE MAIN CONCERN BEING CLOUD TO
GROUND LIGHTNING AND POSSIBLE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 110 TO 115 DEGREES
ACROSS THE AREA. OTHERWISE....NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ241>243-021100-
JIM WELLS-KLEBERG-NUECES-
527 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH TEXAS COUNTIES OF
JIM WELLS...KLEBERG AND NUECES.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE AREA...WITH AFTERNOON AND
EARLY EVENING HEAT INDICES AROUND 110 DEGREES EXPECTED.
ALSO...THERE IS AN ENHANCED FIRE DANGER DUE TO THE HIGH
TEMPERATURES AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 110 TO 115 DEGREES
ACROSS THE AREA. OTHERWISE....NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ232>234-244-246-247-021100-
BEE-GOLIAD-VICTORIA-SAN PATRICIO-REFUGIO-CALHOUN-
527 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH TEXAS COUNTIES OF
BEE...GOLIAD...VICTORIA...SAN PATRICIO...REFUGIO AND CALHOUN.

.DAY ONE...TODAY AND TONIGHT
HEAT INDICES BETWEEN 105 AND 109 DEGRESS ARE EXPECTED TODAY.
ALSO...THERE IS AN ENHANCED FIRE DANGER DUE TO THE HIGH
TEMPERATURES AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 109 DEGREES
ACROSS THE AREA. OTHERWISE....NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-TXZ245-021100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-ARANSAS-
527 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE SOUTHERN BAYS FROM
PORT ARANSAS TO BAFFIN BAY THIS AFTERNOON THROUGH THIS EVENING.
WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS OVER THE
REMAINDER OF THE BAYS AND NEARSHORE WATERS EITHER LATE THIS
AFTERNOON OR EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Live Oak

When
August 1, 12:00 PM CST to August 2, 7:00 PM CST
Where
Live Oak forecast zone
Reported by
Park/Forest Service
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

The Nails Fire in rural Live Oak County burned through 500 acres of drought-stressed fuels (N 28 42.654 X W 098 05.113). No structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195757.